Ohio, 2003Flash Flooding and Flood in Ohio, July 21 to 24, 2003
July 21 to 24, 2003 · NWS CLE · 9 events in 7 counties and zones
8 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- $199 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 10:27 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 10:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 AM EDT MON JUL 21 2003
WILL UPDT ZONES TO REMOVE REMAINDER OF SVR TSTM WTCH #784 FROM
ASHLAND, HOLMES, AND WAYNE COUNTIES.
.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.
BM
Hazardous weather outlook, Jul 21, 4:20 AM EST, 7 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 21, 10:12 AM EST, 1 hour 48 minutes before
OHZ027>030-036-037-047-211540-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 AM EDT MON JUL 21 2003
...SEVERE THUNDERSTORM WATCH 784 FOR PARTS OF NORTHWEST AND NORTH
CENTRAL OHIO HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORMS THAT MOVED THROUGH WESTERN AND CENTRAL OHIO
EARLIER THIS MORNING HAVE DISSIPATED. THE SEVERE THUNDERSTORM
WATCH THAT COVERED MUCH OF THIS AREA HAS BEEN CANCELLED.
THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE DAY.
Special weather statement, Jul 21, 10:47 AM EST, 1 hour 13 minutes before
OHZ021>023-032-033-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1147 AM EDT MON JUL 21 2003
SEVERE THUNDERSTORM WATCH 785 THAT WAS IN EFFECT
FOR...TRUMBULL...SUMMIT...PORTAGE...MAHONING AND STARK
COUNTIES...HAS BEEN CANCELLED.
THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE AFTERNOON.
LOMBARDY
Flash Flood, Trumbull
- When
- July 21, 12:00 PM EST to 3:15 PM EST
- Where
- Trumbull County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $12 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on portions of Trumbull County during the afternoon hours. The most severe flooding occurred in Warren, Howland, Braceville and Brookfield Townships with many evacuations reported. 2.71 inches of rain fell in Southington by 2 p.m with 4.61 inches of rain in Brookfield by 3 p.m. A 10 year boy drowned on the northeast side of Warren around 2 p.m. when he was sucked into a culvert and became trapped. Many roads were washed out in Howland Township. Sev
Flash Flood, Ashtabula
- When
- July 21, 1:00 PM EST to 8:00 PM EST
- Where
- Ashtabula County, South Portion
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Heavy thunderstorm rains fell on Ashtabula County. Spotters in Colebrook Township measured 4.50 inches of rain during the day with over 3.5 inches measured in Orwell Township. Widespread lowland and street flooding was reported in southern Ashtabula County as several small streams and creeks left their banks. A few homes and buildings were damaged by flood waters up to two feet deep. Several roads had to be closed.
Flash Flood, Mahoning
- When
- July 21, 6:45 PM EST to 10:00 PM EST
- Where
- Mahoning County, Countywide
- Property damage
- $750,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Thunderstorms dumped very heavy rains on the northern and eastern portions of Mahoning County. Rainfall rates during the evening hours approached two inches per hour at times. Rainfall totals for the day ranged from around five inches in the northern portion of the county to around two inches in the south. Urban and lowland flooding occurred countywide but the northeastern corner of the county sustained the greatest damage after several small streams and creeks left their banks. Many homes and streets in that corner of the county were affected by flood waters up to four feet deep. Portions of Youngstown were also impacted by this flooding and several buildings on the Youngstown State University campus were damaged. A handful of motorists had to be rescued from their cars.
Flash Flood, Summit
- When
- July 21, 6:45 PM EST to July 22, 2:45 AM EST
- Where
- Summit County, Countywide
- Deaths
- 3 direct, 0 indirect
- Property damage
- $100 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Thunderstorms dumped very heavy rains on Summit County causing catastrophic flooding in parts of the county. Rainfall rates exceeded two inches per hour at times during the evening hours. Many streams and creeks left their banks causing widespread flooding. Spotters measured 7.20 inches of rain at Richfield and a gage at Hudson High School record 3 inches of rain between 7:45 and 8:15 p.m. with a storm total of 7.5 inches. Five inches of rain was measured in Stow. Two men drown at approximately 8:50 p.m. in an underground parking garage at an condominium complex located along Atterbury Boulevard in Hudson. Witnesses indicated that the underground garage filled with water in just a few minutes. Nearby Brandywine Creek overfilled it's banks and flooded the complex. The creek rose at the rate of two feet every 10 minutes between 8 and 9 p.m. Flooding reached half way up the first floor of the buildings and around 80 residents of the complex had to be evacuated by boat. Bucket surveys upstream of the complex indicate that as much as 10.4 inches of rain fell on the 21st. A third man was electrocuted and killed while working in his flooded basement. Mud Brook left it's banks in the Merriman Valley neighborhood of northwest Akron and cut off an apartment complex on West Portage Trail. The three bridges leading to the complex were washed out trapping nearly 200 people. A temporary road was built and the residents were finally rescued late on the 22nd. Flooding also occurred in Twinsburg, Akron, Cuyahoga Falls, Peninsula, Copley, Bath, Boston Heights, Green and Stow. In Twinsburg, Tinkers Creek went into flood and damaged several dozens homes and businesses. Over 400 homes were damaged in Cuyahoga Falls by flooding. Most of the homes were in neighborhoods along 6th, 7th and Kilarney Streets. An automated rain gage in the area measured 4.60 inches of rain. Flooding affected large sections of Silver Lake and Stow forcing the evacuation of dozens of people. Spotters in Stow measured 6.28 inches of rain. Over 500 homes and around 30 businesses were damaged in Stow. Ten of the homes sustained major damage. People had to rescued from motor vehicles all over the county as hundreds of roads and bridges were either washed out or flooded. Flooding in Boston Township was the worst since 1913. Over $1 million in damages occurred to public property and roads in Hudson. Another $1.5 million in damages occurred to roads elsewhere in Summit County. Over 300 homes in the county sustained enough damage to be declared destroyed or uninhabitable. As many as 1,000 other homes and businesses sustained lesser damages. Damage estimates for the county top $100 million.
Flash Flood, Geauga
- When
- July 21, 6:50 PM EST to 8:30 PM EST
- Where
- Geauga County, Countywide
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on the southeastern half of Geauga County during the day. Lowland and street flooding occurred in that part of the county during the evening hours as several small streams and creeks left their banks. Many homes sustained minor flooding damage and nearly a dozen roads had to be closed because of flooding.
Flash Flood, Portage
- When
- July 21, 6:55 PM EST to July 22, 2:00 AM EST
- Where
- Portage County, Countywide
- Property damage
- $20 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Thunderstorms dumped heavy rains on Portage County. Rainfall rates at times exceeded two inches per hour. Rainfall totals for the day exceeded four inches in some areas with highest amounts across the central portion of the county. Spotters in Kent measured 4.13 inches of rain by 8:30 p.m. and a total of 4.6 inches of rain fell at the water treatment plant in Kent. Mantua received 4.7 inches of rain by 9:00 p.m. and 3.6 inches of rain fell at Ravenna between 7 and 9 p.m. Extensive lowland and urban flooding occurred as many stream and creeks left their banks. The northern and central portions of the county were the hardest hit by the flooding. Knee deep water was reported over large sections of Ravenna just after sunset and bucket surveys indicate that as much as 7 inches of rain may have fallen on the city. Boats had to be sent to a mobile home park on the west side of the city to rescue 101 residents. Around 150 homes and businesses were damaged in Ravenna. Reports of up to 5 inches of rain were received from Aurora. Many homes were damaged in this area and several roads were washed out. The Holiday Acres and Pike Parkway neighborhoods in Streetsboro were hard hit with water in some areas up to four feet deep. The occupants of five motor vehicles had to be rescued. Kent was also hard hit with many damaged homes and washed out streets. Damage to roads and bridges in the county was near $1 million. Hundreds of homes were damaged in the county and damage to private property topped $20 million.
Flash Flood, Trumbull
- When
- July 21, 7:00 PM EST to July 22, 2:30 AM EST
- Where
- Trumbull County, Countywide
- Property damage
- $25 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Heavy thunderstorm rains fell on Trumbull County during the evening hours. This was the second round of heavy precipitation during the day. The southern portion of the county experienced devastating flooding. As much as seven inches of rain was reported on the 21st with the southern half of the county generally seeing four to six inches of rain. Three inches of rain was reported in Warren between 6:30 and 9:30 p.m. A new all time calender day rainfall record of 4.65 inches was established at the Youngstown-Warren Regional Airport in Vienna Township. Over 7 inches of rain fell in the southeastern corner of the County with several five inch reports in Warren and 4.60 inches measured at Farmdale. Sections of Brookfield were flooded when Yankee Run Creek left it's bank. Flood waters up to five feet deep were reported with many cars swept off roads. Evacuations occurred at an apartment complex in Brookfield and also in portions of Hubbard where Mud Run left it's bank. Devastating flooding also occurred further west in the Girard, McDonald and Liberty Township areas. Dozens of roads were washed out and numerous evacuations occurred in the these areas. All roads were closed in Girard at 9:30 p.m. Dozens of homes were flooded in Liberty Township with damages to public property and roads topping $1 million. Damages in Girard were also well into the millions. Flood waters up to four feet deep were observed in Vienna Township just south of the airport. Significant flooding occurred in Warren with dozens of homes affected. Two large factories in the city had to be closed and evacuated because of flooding. Finally, the Trumbull County 911 Center in Howland had to be evacuated around 9 p.m. when a basement wall collapsed allowing flood waters into the building. Flooding problems continued in the county until the 24th as the Mahoning River went into flood and caused even more damage. A total of 753 homes were damaged in Trumbull County by flash flooding on the 21st or the resulting river flooding. Of this total, 90 homes were declared destroyed or uninhabitable. Another 1400 homes experienced basement flooding.
Flash Flood, Medina
- When
- July 21, 7:05 PM EST to July 22, 1:00 AM EST
- Where
- Medina County, Countywide
- Property damage
- $8.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on Medina County on the 21st. Flash flooding occurred in portions of the county during the evening hours. 3.91 inches of rain fell in Chippewa Lake during with around 3.5 inches in the City of Medina. Over two inches of rain was measured between 6 and 7 p.m. in Medina. The flooding was most severe in Medina, Montville and Granger Townships. In Montville Township, the west branch of the Rocky River left it's bank and flooded several homes along River Styx Road. The river rose nine feet above normal causing a basement wall in the one of the houses to collapse. Several people were evacuated from homes nearby. At 9:05 p.m. a small child was washed into a flooded ditch in Granger Township. Rescue workers arrived quickly and were able to save the child. Extensive lowland and street flooding occurred in Medina with several roads damaged by the flood waters. Many homes were damaged by flooding in the city with areas along Smith Road affected the most. A total of 37 homes and 110 apartment units sustained major flood damage in the county. An additional 73 homes and two apartments sustained minor damage. Many businesses were also affected. Damage to public property, roads and recreational areas topped $1 million. At least seven motorists were rescued from stranded cars during the storm.
Flood, Trumbull
- When
- July 21, 11:30 PM EST to July 24, 6:00 AM EST
- Where
- Trumbull forecast zone
- Property damage
- $32 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Heavy thunderstorm rains on the 21st caused the Mahoning River to go into flood. At Leavittsburg, the river went into flood around midnight on the 22nd and crested at 17.16 feet during the early morning hours of the 23rd. The river went back below the flood stage of 10 feet at 7 a.m. on the 24th. At Warren, the river when above the 10 foot flood stage at 6 a.m. on the 22nd and crested at 14.88 feet just after daybreak on the 23rd. The river went back below flood stage at 6 a.m. on the 24th. Flooding occurred along the river in Trumbull County. Extensive damage was done in Leavittsburg, Warren and Niles. Evacuations were conducted in all three of these cities. Most of Leavittsburg was under water at the river's crest. The first major evacuation occurred at a mobile home park in Niles around midnight on the 21st. The flash flooding and river flooding created a heavy toll in Trumbull County. A total of 753 homes were damaged by flooding. Of these, 90 were declared destroyed or uninhabitable. Another 1,400 homes experienced basement flooding. 400 of these were in either Warren or Warren Township. Literally dozens of roads, culverts and driveways were washed out. Damage to roads, government or public buildings, parks and recreational areas topped $4 million.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
- Damaging Wind in New York, July 21, 20032 injured · $500,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378141, 5376269, 5376270, 5376645, 5376036, 5376644, 5378142, 5376646, 5376268.